Alert archive / California / Frost Advisories in 2018

Frost Advisory 22, NWS Eureka, CA

October 20, 2018Mendocino County, California

NWS Eureka, CA issued this frost advisory at Oct 20, 2018, 2:50 PM PDT for Mendocino County, California. It took effect at Oct 21, 2018, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2018, 2:50 PM PDT (21:50 UTC)
In effect from
Oct 21, 2018, 1:00 AM PDT
Expired
Oct 21, 2018, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS76 KEKA 202150
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
250 PM PDT Sat Oct 20 2018

CAZ110-111-211100-
/O.NEW.KEKA.FR.Y.0022.181021T0800Z-181021T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Including the cities of Potter Valley, Willits, Leggett, 
Laytonville, and Covelo
250 PM PDT Sat Oct 20 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SUNDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PDT Sunday. 

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Willits and Covelo.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
117 
WWUS76 KEKA 211046
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
346 AM PDT Sun Oct 21 2018


CAZ110-111-211600-
/O.CON.KEKA.FR.Y.0022.000000T0000Z-181021T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Including the cities of Potter Valley, Willits, Leggett, 
Laytonville, and Covelo
346 AM PDT Sun Oct 21 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* LOW TEMPERATURES...mid 30s.

* LOCATIONS INCLUDE...Willits and Covelo.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map


$$
286 
WWUS76 KEKA 211548
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
848 AM PDT Sun Oct 21 2018

CAZ110-111-211700-
/O.EXP.KEKA.FR.Y.0022.000000T0000Z-181021T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Including the cities of Potter Valley, Willits, Leggett, 
Laytonville, and Covelo
848 AM PDT Sun Oct 21 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

Temperatures have warmed started to warm up in most in most 
areas, however frost is possible again tonight.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 20, 4:52 AM PDT, 9 hours 58 minutes earlier.

Area forecast discussion, Oct 20, 4:52 AM PDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
452 AM PDT Sat Oct 20 2018

.SYNOPSIS...High pressure will result in dry and warm afternoons
and cool nights through the weekend across the interior.
Meanwhile, persistent low clouds and cool temperatures are
expected for the coast. A couple of weak fronts will attempt to
bring light rain to the area around mid next week.

&&

.DISCUSSION...A blocking upper level pattern, with a ridge over
the Pacific Northwest and a trough over California, will slowly
transition eastward this weekend. Sensible weather will not change
much, with generally warm afternoons and chilly early mornings
expected for the interior.

A shallow marine layer, around 1000 to 1500 ft deep, will persist
near the coastline again today. Satellite imagery did show a
"cloud free" slot sliding southward offshore the Oregon coast
Friday evening. The stratus has already filled back in with winds
shifting around to the south near shore. A slight east wind drift
aloft today may help to reduce the coverage and duration of the
low cloud cover. It is not looking very promising however, with
persistent northerlies offshore pumping cool marine air onto the
coast underneath a low and tight marine inversion. The stratus
forecast has been based largely on persistence.

Dry weather will continue Monday and Tuesday. Guidance continues
to indicate a weak front approaching late in the day on Tuesday
and weakening considerably before reaching the coast. At this
point, measurable rain is looking doubtful with perhaps only a few
sprinkles Tuesday evening. Another front will ride over the top
of a flat northeast Pacific ridge late Wednesday into Thursday.
This front will have more moisture and should bring some rain to
at least the northern portion of the forecast area Thursday or
Thursday night. The flat NE PAC ridge will start to amplify on
Friday and the rain will wind down. It is not looking too wet with
frequent episodes of rain next week, even though a chance of rain
is in the forecast just about every day. Temperatures in the
interior should moderate with warmer overnight lows and cooler
daytime highs. Coastal areas will probably see warmer daytime
highs as southerly winds and weak warm air advection develops
offshore.

&&

.AVIATION...After low stratus held along the Redwood Coast through
the day on Friday, my first inclination was to use a purely
persistence forecast for today. However, there are several factors
that argue against this. First of all, the offshore cloud bank has
been eroding from the N over our N outer waters. Also, the
clouds over the inner waters appear to be a bit thinner per
nighttime microphysics satellite imagery. Also, the surface
pressures along the coast have been steadily dropping tonight,
indicating that the thermal trough is shifting W, with the potential
for more low-level offshore flow near the coast (albeit light). And,
finally, the ACV profiler has show a shrinking marine layer since
around 00Z and warming temperatures throughout the lower atmosphere.
With all that said, the inland extent of the low clouds has remained
nearly unchanged overnight.

Will likely be including a TEMPO scattering of cloudiness along the
coast this afternoon, with a slightly longer stretch at KCEC.
However, uncertainty is high. VFR conditions will continue at KUKI
through the next 24 hours. Winds across the area will be generally
light. /SEC

&&

.MARINE...N winds will peak early this morning, with the strongest
winds in the NW corner of zone 470. Have continued the marginal
Small Craft Advisory for our outer waters through mid-morning, due
mainly to seas. Light N winds will then shift to S-SW ahead of an
approaching very weak frontal trough. These winds will peak at or
below 15 kt Monday night and early Tuesday. Winds are expected to
remain light southerly until another front approaches the area and
increases the S flow by Wednesday night.

W-NW swell at around a 12 second period will persist into early next
week, with a fresh batch of NW well arriving thereafter. Longer
period SW swell will continue through much of the forecast cycle as
well, with periods ranging from 15 to 20 seconds. /SEC

&&

.FIRE WEATHER...issued 310 PM PDT Fri Oct 19 2018. Still going
to headline some locally gusty ridgetop winds tonight for the
interior, as east-northeast winds will pick up somewhat...with
perhaps some gusts 20 to 25 mph in exposed locations. This is
somewhat of a concern given just how dry it has been, with
continued low RH this weekend, but Red Flag conditions are not
anticipated. Winds will be lighter from mid- morning Saturday
through Monday, with gradually improving RH heading into the
upcoming week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PDT this morning for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Oct 20, 3:42 AM PDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
342 AM PDT Sat Oct 20 2018

CAZ101>113-211045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
342 AM PDT Sat Oct 20 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.